Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 31, 2018, 7:12 PM EDT for Surry County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 7:12 PM EDT (23:12 UTC)
- Expired
- Aug 31, 2018, 8:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Surry County, NC
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
583
WUUS51 KRNK 312312
SVRRNK
NCC171-010015-
/O.NEW.KRNK.SV.W.0196.180831T2312Z-180901T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
712 PM EDT FRI AUG 31 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Surry County in northwestern North Carolina...
* Until 815 PM EDT
* At 711 PM EDT, a severe thunderstorm was located between Pine
Ridge and Mountain Park...or near Bottom...moving southeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Dobson...
and Pilot Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3633 8087 3634 8089 3645 8090 3656 8079
3639 8045 3625 8045 3626 8047 3626 8053
3629 8054 3627 8060 3629 8063 3628 8063
3625 8067 3627 8068 3628 8074 3626 8075
3627 8078 3625 8080 3625 8081 3624 8087
TIME...MOT...LOC 2311Z 298DEG 11KT 3643 8080
HAIL...1.00IN
WIND...60MPH
$$
RAB3 follow-up statements
167
WWUS51 KRNK 312341
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT FRI AUG 31 2018
NCC171-010015-
/O.CON.KRNK.SV.W.0196.000000T0000Z-180901T0015Z/
Surry NC-
741 PM EDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN SURRY COUNTY...
At 741 PM EDT, a severe thunderstorm was located over Mountain Park,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkin...
Fairview...
Dobson...
Mountain Park...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3640 8090 3652 8078 3626 8050 3626 8053
3629 8054 3627 8060 3629 8063 3628 8063
3625 8067 3627 8068 3628 8074 3626 8075
3627 8078 3625 8080 3625 8081 3624 8087
3633 8087 3634 8089
TIME...MOT...LOC 2341Z 320DEG 5KT 3642 8083
HAIL...1.00IN
WIND...60MPH
$$
RAB267
WWUS51 KRNK 312357
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
757 PM EDT FRI AUG 31 2018
NCC171-010015-
/O.CON.KRNK.SV.W.0196.000000T0000Z-180901T0015Z/
Surry NC-
757 PM EDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN SURRY COUNTY...
At 756 PM EDT, strong to severe thunderstorms were located between
Mountain Park and Pine Ridge, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mountain Park...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3634 8084 3638 8088 3643 8087 3652 8078
3644 8069
TIME...MOT...LOC 2356Z 210DEG 16KT 3647 8079
HAIL...<.75IN
WIND...60MPH
$$
RAB231
WWUS51 KRNK 010011
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
811 PM EDT FRI AUG 31 2018
NCC171-010020-
/O.EXP.KRNK.SV.W.0196.000000T0000Z-180901T0015Z/
Surry NC-
811 PM EDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN SURRY COUNTY WILL EXPIRE AT 815 PM EDT...
The severe thunderstorm which prompted the warning has dissipated.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3634 8084 3638 8088 3643 8087 3652 8078
3644 8069
TIME...MOT...LOC 0010Z 298DEG 11KT 3645 8074
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:45 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 2:45 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 245 PM EDT Fri Aug 31 2018 .SYNOPSIS... A stationary front extends from the Mid-Atlantic Region into the Mid Mississippi Valley. This feature will be the focus for scattered showers and thunderstorms this afternoon and evening. For the Labor Day weekend, the front will dissipate as high pressure along the southeast Atlantic Coast builds over the Mid- Atlantic region and dominates the weather pattern through the first full week of September. This will ensure the continuation of the very warm humid conditions across the forecast area. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Yesterday's storms wiped out a vast majority of the instabilities over the area with the exception of the Mountain Empire and Richlands areas. Now that this mornings stratus deck has lifted, abundant sunshine is once again destabilizing the environment with most areas seeing CAPE value around 2000 J/KG. Storms have started over the Mountain Empire and NC High Country early this afternoon and will spread northward across the rest of the SW VA/SE WV mountains through this evening. Across the foothills and piedmont counties, showers and thunderstorms should arrive later this afternoon and linger deep into the evening hours. Storms across the entire listening area will be slow-movers with the potential for isolated stronger cells to drop an inch or two of rain in an hour. The upper level ridge in the western Atlantic will continue to retrograde to the west and over the region tomorrow. Models are showing a low level easterly flow that will likely result in a morning stratus deck along and east of the Blue Ridge. For the afternoon, this easterly flow will aid in the development of showers and thunderstorms along the Blue Ridge. Mean flow is once again weak, therefore storms will be slow moving and have the potential to produce localized flooding. Above normal temperatures will accompany this upper level ridge. Saturday will be the coolest of the days this holiday weekend with low to mid 80s across the mountains and mid to upper 80s east into the piedmont. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 100 PM EDT Friday... Region will be under a strong upper ridge through the period. Little change in air mass will mean warmth and humidity will continue through Monday. Bias corrected guidance should be close and will be used as a starting point for highs and lows. Temperatures will be warm aloft and atmosphere will be somewhat capped. But still expecting enough heating and instability for isolated to scattered thunderstorms each afternoon and evening. Similar to past few days, high precipitable water values and modest storms motion may result in localized heavy rainfall. Confidence was above average for all elements. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 100 PM EDT Friday... Very little change in the long wave pattern Tuesday through Thursday. with a strong upper ridge over the eastern United States. 500 MB heights will be as high as 597dm over the Mid- Atlantic region. Little to no surface boundaries or short wave energy so daytime heating and instability will be the primary focus for daily thunderstorms. Temperatures will remain above normal. Confidence was above average for all elements. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM EDT Friday... For this afternoon, airmass will be recycled with daytime heating resulting in cloud build-ups this afternoon with formation of scattered showers and thunderstorms for the mid and late afternoon. Similar to yesterday, activity will be slow moving with torrential downpours associated with sub-VFR conditions. Convective activity will linger until loss of daytime heating followed by another night of river valley fog and stratus. Aside from gusty thunderstorm outflows, winds surface and aloft are forecast to be 10 kts or less. Extended Discussion... Subtropical ridge of high pressure is expected to build over the Mid Atlantic Region this weekend and persist through next week. Increased warming aloft will lessen the coverage of deep convection, but there will continue to be at least a daily threat for isolated to scattered activity...esp over the mountains where cloud build ups will be most favorable over in the vicinity of the higher terrain. This occurrence will be tied to the peak heating part of the day, with little or no activity otherwise. Early morning fog within the river valleys will also be common...restrictions to visibility limited for a few hours each morning around daybreak. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 350 AM EDT Fri Aug 31 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-010800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 350 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 31, 4:55 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL S WYTHEVILLE 36.95N 81.08W
08/31/2018 E0.50 INCH WYTHE VA FIRE DEPT/RESCUE
&&
JRUCKMANLocal storm report, Aug 31, 5:02 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM LIGHTNING 1 N WYTHEVILLE 36.96N 81.09W
08/31/2018 WYTHE VA FIRE DEPT/RESCUE
LIGHTNING STRUCK A TREE. NO OTHER DAMAGE NOTED.
&&
JRUCKMANSpecial weather statement, Aug 31, 5:06 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT FRI AUG 31 2018
VAZ011-018-WVZ042>044-312200-
Giles-Craig-Mercer-Summers-Monroe-
506 PM EDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN GILES...CENTRAL CRAIG...CENTRAL SUMMERS...NORTHEASTERN
MERCER AND MONROE COUNTIES...
Until 600 PM EDT.
At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Craig Springs to near Athens. Movement
was north at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Athens...
Peterstown...
Union...
Paint Bank...
and Sinking Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3772 8063 3769 8052 3769 8046 3770 8043
3770 8038 3769 8038 3770 8035 3769 8033
3769 8029 3766 8028 3764 8026 3761 8017
3738 8018 3738 8108 3774 8084
TIME...MOT...LOC 2105Z 194DEG 36KT 3747 8029 3744 8098
RABSpecial weather statement, Aug 31, 5:27 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT FRI AUG 31 2018
NCZ002-003-VAZ016-312230-
Surry-Alleghany-Carroll-
527 PM EDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA...
Until 630 PM EDT.
At 526 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Galax to Cumberland Knob to Barrett.
Movement was south at 5 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Low Gap...
Cumberland Knob...
Barrett...
Pipers Gap...
and Lambsburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3648 8095 3653 8099 3656 8094 3656 8084
3661 8088 3666 8083 3658 8077 3649 8081
TIME...MOT...LOC 2126Z 010DEG 6KT 3662 8088 3655 8090 3652 8094
RABSpecial weather statement, Aug 31, 5:38 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT FRI AUG 31 2018
VAZ015-016-312245-
Grayson-Carroll-
538 PM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES...INCLUDING THE CITY OF GALAX...
Until 645 PM EDT.
At 537 PM EDT, a strong thunderstorm was located near Cumberland
Knob, moving northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Galax...
and Pipers Gap.
Those located in Galax are in the path of this storm and should
prepare for the expected weather conditions.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 8098 3663 8094 3671 8092 3667 8081
3656 8089
TIME...MOT...LOC 2137Z 234DEG 7KT 3660 8090
RABSpecial weather statement, Aug 31, 6:44 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT FRI AUG 31 2018
NCZ002-003-VAZ016-312330-
Surry-Alleghany-Carroll-
644 PM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA...
Until 730 PM EDT.
At 642 PM EDT, strong thunderstorms were developing between Pine
Ridge, Low Gap, and Barrett, moving southeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Fancy Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3652 8099 3656 8090 3656 8084 3658 8086
3669 8064 3664 8060 3662 8062 3661 8062
3656 8061 3655 8055 3652 8052 3638 8090
TIME...MOT...LOC 2242Z 333DEG 5KT 3649 8075
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:48 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
| Aug 30, 9:19 PM EDT | Special Weather Statement | RNK | Caswell | 41 min |
| Aug 30, 10:12 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
| Aug 30, 11:05 PM EDT | Special Weather Statement | RNK | Wilkes | 40 min |
| Aug 30, 11:24 PM EDT | Special Weather Statement | RNK | Caswell | 36 min |
| Aug 30, 11:31 PM EDT | Special Weather Statement | RNK | Surry | 14 min |
| Aug 30, 11:46 PM EDT | Areal Flood Advisory | RNK | Surry | 2 hr |
| Aug 31, 12:00 AM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Aug 31, 1:53 AM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 37 min |
| Aug 31, 2:16 AM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Aug 31, 2:58 PM EDT | Special Weather Statement | RNK | Ashe | 62 min |
| Aug 31, 3:40 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
| Aug 31, 6:44 PM EDT | Special Weather Statement | RNK | Surry | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.